Trying Thalidomide for cerebral vasculitis

I've tried lots of treatments over the years, since being diagnosed in 1997 (ill since 1994). Cyclophosphamide was ruled out initially for fertility concerns (I was only in my early 20s, and hoped to have children), then more recently for fears of worsening my already very severe bladder incontinence from the brain damage. And some newer things like Rituximab are uncertain to work for me, with such a rare form of vasculitis. Treating a particularly rare form of vasculitis is very different from treating something more commonly occurring like Wegeners, where doctors have more patient experiences to draw upon.

I'm currently on Azathioprine (since 1998), Mycophenolate Mofetil (since 2005), Methotrexate (since 2010) and high dose steroids. Plus lots of other things, to help with symptoms, and side-effects from the other drugs, such as anti-nausea and anti-diarrhoea pills to help me cope with the cytotoxics. I was in a remission of sorts between 2000 and 2004, managing on 2.5mg alt days steroids combined with 100mg Azathioprine, but then had a huge relapse in May 2004, and we've struggled to stabilise things ever since.

In early August 2011 I started on Thalidomide as well. This was decided upon because the other drugs weren't doing enough to stabilise my condition and lower the steroids enough, or to get me off the Azathioprine. Thalidomide is used increasingly nowadays for treating Behcet's disease, so there is growing experience of it being used successfully for treating vasculitis. It is also used for multiple myeloma, a form of blood cancer.

Before I started on it I had to go through pregnancy testing and confirm that I would not get pregnant while taking it. This process was very bureaucratic and a bit ironic given all the cytotoxic drugs I was already taking, particularly Methotrexate which is used to induce abortions. And I had to be aware of the potential new side-effects. The one that worried my consultant most is the risk of peripheral neuropathy, so damage to the peripheral nervous system, causing symptoms, most likely in my hands or feet, such as tingling, pins and needles, burning, loss of sensation, or pain. If that happens we would have to stop the Thalidomide fast, to try to prevent irreversible damage.

We get the Thalidomide direct from the hospital pharmacy and my husband collects it for me. Initially I was given only 4 weeks supply. In the last batch I was given 3 months worth, which is a big improvement. I need weekly blood tests (which I needed already before this) because I'm on so many immunosuppression drugs. My FBC gets checked at the surgery every week, then every month - usually just before I see the consultant at the hospital - I have my full round of bloods done, so FBC, LFT, U+E, PV and CRP.

So far I'm doing well on the Thalidomide. Initially when I took it there was a very impressive effect: it was as though I'd taken a horse tranquiliser, and that effect lasted through until the following evening. I already sleep for up to 17 hours every single day because of my brain damage from the cerebral vasculitis. But this was that plus being even more of a zombie, as I staggered to the bathroom each time, before heading back to bed and more sleep. But the sedative effect has now eased.

I thought that I might have neuropathy concerns last night. I suddenly developed an intermittent gnawing agonising pain in my right wrist, which reminded me of the neuralgia I got in my left foot and toes from shingles in March 2010. I spoke to an out of hours doctor (this would happen on a Friday night!), and based on my description of where my wrist was affected (across the whole joint) he thought my nerves had become irritated, so neuralgia, but not peripheral neuropathy, because it wasn't isolated to the path of a nerve. And I should carry on taking my Thalidomide. He was also going to email my consultant. The wrist pain has eased since then, so looks like it was just a little blip, and not a sign of something more serious, which is a big relief.

So going well so far. I saw the consultant on Thursday, after 5 weeks on the Thalidomide. I'm now trying to lower my steroids to 15mg. We'd really like it if I could get to 10mg. That would be fantastic. Any lower is very unlikely to be sustainable. And I need to get off Azathioprine. But steroids first. At least my cerebral vasculitis is currently behaving, and Thalidomide may be helping.

It's still early days of course. Longer term we'd probably be raising my Thalidomide dose (currently at 50mg) as we try to get me off other drugs. But going well so far, and a good promising start. Long may it continue.

3 Replies

oldestnewest
  • Thank you Viv. Your blogs are always so well constructed and lucid. I'm certainly learning an awful lot, whether anyone else is or not, I don't know.

    Thalidomide for Behcets! Thanks for that very timely tip, which is relevant for us just today.

    John

  • Glad to help. I'm impressed by the potential of blogs here to share patient experiences, and am happy to share mine. I also like the way such records should be preserved for as long as the site remains active, including for anyone to read who comes along later.

  • Update about this: doing well on the Thalidomide, and now starting my 5th month of the stuff. Have had no troublesome side-effects, and I've been able to lower my steroids from 17.5mg daily to 14mg. In just under two weeks I hope to reach 13mg. I'm tapering slowly, in small steps, so more chance of success. I don't have a good track record of tapering over recent years. But the new cocktail, in particular Thalidomide, seems to be working well.

You may also like...